[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Views 696
Citations 0
Observation
December 2016

An Inflammatory Skin Reaction After Cetuximab Treatment for Aggressive Cutaneous Squamous Cell Carcinoma in a Heart Transplant Patient Previously Taking Voriconazole

Author Affiliations
  • 1Rutgers Robert Wood Johnson Medical School, Somerset, New Jersey
JAMA Dermatol. 2016;152(12):1385-1387. doi:10.1001/jamadermatol.2015.4529

Cetuximab, an epidermal growth factor receptor inhibitor, is a safe therapeutic alternative for advanced or unresectable cutaneous squamous cell carcinoma (cSCC).1 To our knowledge, this is the first case to describe an inflammatory cutaneous reaction with accentuation of lesions after cessation of cetuximab therapy.

Report of a Case

A man in his 50s presented with numerous hyperkeratotic erythematous papules and plaques on his face and scalp. He had undergone heart transplantation 2 years earlier and was since taking sirolimus and tacrolimus. After the transplant, he was hospitalized for disseminated aspergillosis necessitating the use of voriconazole.

A biopsy performed of a scalp lesion revealed invasive SCC extending to the deep margins. Therapy with cetuximab was deemed appropriate because he was not a candidate for Mohs or surgical resection.

After 6 cycles of cetuximab, there was a significant reduction in the cSCC of his scalp. His overall SCC and actinic keratosis (AK) tumor burden significantly reduced, but he had some residual lesions. Importantly, 4 weeks after discontinuing cetuximab treatment, he was hospitalized with increased inflammation of the existing lesions and accentuation of previously unnoticeable papules on his hands, neck, face, and scalp (Figure). He was sun exposed 1 week earlier without adequate protection. Voriconazole prophylaxis was switched to posaconazole, and he was treated with prednisone.

Figure.
Clinical View of Cetuximab-Associated Acute Inflammatory Reaction
Clinical View of Cetuximab-Associated Acute Inflammatory Reaction

Postcetuximab treatment reaction with increased inflammation of existing lesions on the face (A) and scalp (B) as well as accentuation of previously unnoticeable papules and plaques.

Discussion

In transplant patients, SCC occurs at rates of 65- to 250-fold higher than in the general population, depending on the transplant type, with heart transplant patients having the highest risk.2 These patients are often poor candidates for irradiation and/or surgery. Further studies are ongoing to determine the applicability of cetuximab for advanced cSCC; currently, best practice stems predominantly from clinician experience and evidence from phase 2 clinical trials.1 Our patient had a good response to cetuximab, with regression of many cSCC lesions after 6 treatment cycles. After completing therapy, he developed an acute inflammatory reaction that has not yet been described. The cause remains unclear, but the possibilities include UV recall due to recent sun exposure and/or chemotherapy-induced inflammation of AKs. The patient admitted to being on his boat 1 week prior to developing the inflammatory reaction. He wore long-sleeves during his time on the boat, and the reaction did not involve his forearms. However, his hands were mildly swollen and red. Although this may be more indicative of UV recall, chemotherapy-induced inflammation of AKs cannot be excluded.

Chemotherapy-induced inflammation of AKs is classically described in association with fluorouracil treatment. It has also been reported with capecitabine, doxorubicin, pentostatin, dactinomycin, vincristine, dacarbazine, cytarabine, 6-thioguanine, docetaxel, and sorafenib but not yet with cetuximab.3 This inflammatory reaction involving preexisting or subclinical AKs is hypothesized to be beneficial. The mechanism is unknown, but it is postulated that chemotherapy affects cells undergoing rapid DNA replication like the ones in AKs.4

UV-recall is a rare reaction following UV exposure. It has been described with voriconazole, cefazolin, gentamicin, sorafenib, methotrexate, and the taxanes. It typically occurs 2 to 8 days after receiving the drug with a previous UV exposure, but with sorafenib it has presented 4 weeks after the last treatment,5 as in the present patient. Voriconazole is likely an important contributing factor to both the UV recall and the increased risk of cSCC in the present case. A photosensitization reaction occurs in 8% to 10% of patients undergoing voriconazole treatment and presents as sunburnlike erythema.6 It is hypothesized that a metabolite of voriconazole absorbs in the UV-B and UV-A spectrum and acts as a chromophore for phototoxic effect. Recent studies have challenged the use of voriconazole in transplant patients because of its phototoxic profile in already high-risk immunosuppressed patients. We support the use of alternative antifungal agents in this population.

This case raises awareness for the possibility of an inflammatory cutaneous reaction after cessation of cetuximab therapy. Nonetheless, it is important to consider cetuximab as first-line monotherapy.

Back to top
Article Information

Corresponding Author: Danielle Giambrone, BS, Department of Dermatology, Rutgers Robert Wood Johnson Medical School, One World’s Fair Drive, Somerset, NJ 08873 (daniellegiam10@gmail.com).

Published Online: December 23, 2015. doi:10.1001/jamadermatol.2015.4529

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Maubec  E, Petrow  P, Scheer-Senyarich  I,  et al.  Phase II study of cetuximab as first-line single-drug therapy in patients with unresectable squamous cell carcinoma of the skin. J Clin Oncol. 2011;29(25):3419-3426.PubMedArticle
2.
Singh  MK, Brewer  JD.  Current approaches to skin cancer management in organ transplant recipients. Semin Cutan Med Surg. 2011;30(1):35-47.PubMedArticle
3.
Remlinger  KA.  Cutaneous reactions to chemotherapy drugs: the art of consultation. Arch Dermatol. 2003;139(1):77-81.PubMedArticle
4.
Johnson  TM, Rapini  RP, Duvic  M.  Inflammation of actinic keratoses from systemic chemotherapy. J Am Acad Dermatol. 1987;17(2 Pt 1):192-197.PubMedArticle
5.
Magné  N, Chargari  C, Auberdiac  P, Moncharmont  C, Merrouche  Y, Spano  JP.  Ultraviolet recall dermatitis reaction with sorafenib. Invest New Drugs. 2011;29(5):1111-1113.PubMedArticle
6.
Zwald  FO, Spratt  M, Lemos  BD,  et al.  Duration of voriconazole exposure: an independent risk factor for skin cancer after lung transplantation. Dermatol Surg. 2012;38(8):1369-1374.PubMedArticle
×